Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

July 3, 2021Platte County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Jul 3, 2021, 12:27 PM MDT for Platte County, Wyoming. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 12:27 PM MDT (18:27 UTC)
Expired
Jul 3, 2021, 1:15 PM MDT
In force
48 min
Issued by
NWS Cheyenne, WY

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 121 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.5 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2467 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WWUS85 KCYS 031827
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
1227 PM MDT Sat Jul 3 2021
 
WYZ103-106-107-031915-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
1227 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND WEST CENTRAL
PLATTE COUNTIES UNTIL 115 PM MDT...

At 1226 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Laramie Peak, or 20 miles northwest of Wheatland,
moving southeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Albany and
west central Platte Counties.

LAT...LON 4224 10536 4229 10529 4212 10502 4203 10528
TIME...MOT...LOC 1826Z 323DEG 15KT 4221 10530 

$$

Rubin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jul 3, 11:30 AM MDT, 57 minutes earlier.

Area forecast discussion, Jul 3, 11:30 AM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1130 AM MDT Sat Jul 3 2021

.UPDATE...
Issued at 922 AM MDT Sat Jul 3 2021

We are heating up this morning across southeast Wyoming. The 9AM
temperature at Cheyenne is 20 degrees warmer than what it was
yesterday at 9AM. Decided to raise temperatures here at Cheyenne
as we were within 3-4 degrees of the forecast high already this
morning. Updates have been sent.

&&

.SHORT TERM...(Today through Monday)
Issued at 410 AM MDT Sat Jul 3 2021

Current IR Satellite loop shows clearing sky conditions early this
morning with remnant clouds dissipating from yesterday's
convection. So far, no low clouds or fog have been observed and
expect that to continue through sunrise today due to a relatively
strong low level jet (currently producing gusts over 30 mph at
Chadron Nebraska). Dewpoints have remained in the upper 50s to low
60s across portions of the western Nebraska panhandle, which may
help with strong to severe thunderstorm development this
afternoon. High temperatures should be 4 to 7 degrees warmer
today, with highs in the mid 80s to mid 90s.

Low level boundary is currently just east of the Laramie Range
with both Douglas and Cheyenne showing west to southwest winds,
but south to southeast winds are still observed further east. This
stationary front is forecast to drift east and then stall over
western Nebraska this afternoon. The front will not only aid in
convergence, but will also help enhance low to midlevel
directional shear across portions of the Nebraska panhandle. A
slight risk of severe thunderstorms is forecast for the central
and southern panhandle of Nebraska, with a marginal risk further
northwest near the Wyoming border. MLCAPE of 1500 to 2000 j/kg and
effective shear of around 30 knots should be enough for a few
severe thunderstorms. With the positioning of the front and the
expected wind shift into the northwest behind the front, can't
rule out one or two weak landspout tornadoes as well; the main
threats should be strong gusty winds and large hail though. High
res models show this activity lingering into the late evening
hours before finally pushing east into central Nebraska with
remnant showers further west across Wyoming.

Lower CAPE values expected for Independence Day along with
increasing subsidence aloft, but widely scattered thunderstorms
are still possible near the mountains with isolated thunder
further east into western Nebraska. Isolated showers and
thunderstorms may linger through the late evening hours, but
coverage may be limited enough to not impact outdoor festivities
all that much. All models then show a potent Pacific upper level
trough quickly moving through the area on Monday, resulting in
increasing coverage of showers and thunderstorms along with a
return to flash flooding concerns. The only key difference is the
ECMWF and Canadian are much slower with the upper level trough and
have the trough axis across western Wyoming by late Monday
afternoon while the GFS and NAM show the trough over southeast
Wyoming by that time. Ensembles and consensus support high POP and
a decent coverage of thunderstorms, so kept POP between 40 to 60
percent across most of the area into Monday evening. There may be
some strong to marginally severe thunderstorms, but 0-6km shear
will be weak until much later in the day.

.LONG TERM...(Monday night through Friday)
Issued at 335 AM MDT Sat Jul 3 2021

Long Range models in good agreement through next week, showing a
trend towards hot temperatures by mid to late week as a strong
area of high pressure aloft develops near the four corners region
and lifts northeast towards Wyoming and Idaho. The coolest day
will be Tuesday as showers and thunderstorms will likely persist
through Monday night as a slow moving upper level trough will push
southeast across the high plains. Most models show these showers
continuing into early Tuesday morning with fog development likely
around sunrise. High temperatures on Tuesday may be a few degrees
too high in northwest flow aloft, based on model consensus and
previous ensemble runs. For now, kept highs in the mid 70s to mid
80s. Again these temperatures may be 3 to 6 degrees too high,
especially across the eastern plains. Started lowering POP on
Tuesday afternoon and evening since most of the area should be
west of the trough axis by then. However, still expect widely
scatters showers and thunderstorms near the Colorado border and
locations further southeast towards the trough axis.

Will likely see a beginning of a weather pattern change on
Wednesday as all models show the center of the 595-599dm upper
level high drifting northeast towards Wyoming. Highs in the mid
80s to low 90s will be widespread with even warmer temperatures by
Thursday and Friday of next week. Increasing subsidence and drier
air aloft should suppress deep convection over most of the area.
Can't rule out a few thunderstorms over the mountains and near the
Laramie Range, so kept POP around 10 to 15 percent for these
areas. Thankfully, the hot weather may be short-lived across the
eastern plains with extended models showing a return to northwest
flow aloft late next weekend and into next weekend. However, areas
further west may still influenced by the strong 600dm upper level
high over southwest Wyoming.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1127 AM MDT Sat Jul 3 2021

Wyoming TAFS...VFR. Thunderstorms in the vicinity at Laramie and
Cheyenne from 19Z to 01Z. Wind gusts to 26 knots at all terminals
until 01Z.

Nebraska TAFS...VFR. Thunderstorms in the vicinity at Alliance,
Scottsbluff and Sidney from 21Z to 03Z. Wind gusts to 25 knots
until 03Z.

&&

.FIRE WEATHER...
Issued at 304 AM MDT Sat Jul 3 2021

Minimal concerns until late next week with generally light winds
outside of thunderstorm activity, and daytime humidities between
20 to 35 percent today through Tuesday. Showers and thunderstorms
will be possible each day through the holiday weekend with a few
strong storms possible. Dry thunderstorms are unlikely due to high
precipitable water values over 0.75 inches. Hot temperatures are
possible by Thursday next week with increasing fire weather
concerns likely.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...GCC
SHORT TERM...TJT
LONG TERM...TJT
AVIATION...RUBIN
FIRE WEATHER...TJT
Hazardous weather outlook, Jul 3, 4:56 AM MDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
456 AM MDT Sat Jul 3 2021

NEZ002-095-096-WYZ101>103-105>108-110-112>119-041100-
Dawes County-Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
456 AM MDT Sat Jul 3 2021

This hazardous weather outlook is for east central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms will develop this afternoon
and move east across the high plains through this evening.
Frequent lightning, brief heavy rainfall, and gusty winds are
possible with these thunderstorms today.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Afternoon showers and thunderstorms are expected each afternoon
through Tuesday of next week. Thunderstorms may also linger
through Sunday night and Monday night.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ003-019>021-054-055-041100-
Box Butte County-Scotts Bluff County-Banner County-Morrill County-
Kimball County-Cheyenne County-
456 AM MDT Sat Jul 3 2021

This hazardous weather outlook is for the southern and central
Nebraska panhandle.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms will develop this afternoon
and move east across western Nebraska through this evening. There
is a slight chance for a few Severe Thunderstorms late this
afternoon and this evening with large hail and strong gusty
winds the primary hazards.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms may also linger through Sunday night and Monday
night.

.Spotter information statement...

Spotter activation will not be required at this time.

WYZ104-109-111-041100-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Southwest Carbon County-
456 AM MDT Sat Jul 3 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A few thunderstorms are possible this holiday weekend. Brief heavy
rainfall and frequent lightning may accompany these thunderstorms
in the afternoon and early evening hours.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Jul 3, 12:27 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1227 PM MDT Sat Jul 3 2021

WYZ103-106-107-031915-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
1227 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND WEST CENTRAL
PLATTE COUNTIES UNTIL 115 PM MDT...

At 1226 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Laramie Peak, or 20 miles northwest of Wheatland,
moving southeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Albany and
west central Platte Counties.

LAT...LON 4224 10536 4229 10529 4212 10502 4203 10528
TIME...MOT...LOC 1826Z 323DEG 15KT 4221 10530

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:22 PM MDTSpecial Weather StatementCYS38 min
Jul 2, 6:30 PM MDTSevere Thunderstorm WarningCYSNiobrara30 min
Jul 2, 6:44 PM MDTSpecial Weather StatementCYSPlatte46 min
Jul 2, 7:00 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara, Platte60 min
Jul 2, 7:05 PM MDTSpecial Weather StatementCYSNiobrara40 min
Jul 2, 7:47 PM MDTSevere Thunderstorm WarningCYSGoshen36 min
Jul 3, 12:35 PM MDTSpecial Weather StatementCYSLaramie40 min
Jul 3, 1:47 PM MDTSpecial Weather StatementCYSLaramie43 min
Jul 3, 2:42 PM MDTSpecial Weather StatementCYSGoshen48 min
Jul 3, 3:01 PM MDTSevere Thunderstorm WarningCYSGoshen30 min
Jul 3, 3:06 PM MDTSpecial Weather StatementCYSBox Butte39 min
Jul 3, 3:42 PM MDTSpecial Weather StatementCYSKimball48 min
Jul 3, 3:48 PM MDTSevere Thunderstorm WarningCYSKimball31 min
Jul 3, 3:51 PM MDTSpecial Weather StatementCYSBanner39 min
Jul 3, 3:57 PM MDTSpecial Weather StatementCYSCheyenne48 min
Jul 3, 4:18 PM MDTSevere Thunderstorm WarningCYSCheyenne57 min
Jul 3, 4:43 PM MDTSpecial Weather StatementCYSCheyenne47 min
Jul 3, 4:43 PM MDTSevere Thunderstorm WarningCYSDawes47 min
Jul 3, 4:46 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux28 min
Jul 3, 5:03 PM MDTSpecial Weather StatementCYSMorrill42 min
Jul 3, 5:15 PM MDTSpecial Weather StatementCYSDawes30 min
Jul 3, 5:21 PM MDTSpecial Weather StatementCYSCheyenne39 min
Jul 3, 5:29 PM MDTSpecial Weather StatementCYSDawes31 min
Jul 3, 5:40 PM MDTSpecial Weather StatementCYSMorrill50 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.